Nearly one in five people treated with antibiotics while hospitalized develops an antibiotic-related side effect up to three months after antibiotic therapy, according to a study published in JAMA Internal Medicine.
The study involved a review of electronic medical records of 1,488 adults admitted to Johns Hopkins Hospital between September 2013 and June 2014, each of whom received oral or parenteral antibiotics to treat various conditions including trauma or chronic disease. Patients were monitored for up to 90 days after discharge for a potential antibiotic adverse event, including Clostridium difficile (C. diff) infection and new multi-drug resistant infections.
Researchers found that 20 percent of the patients followed had at least one adverse event related to antibiotic treatment. The risk increased by 3 percent for every 10 additional days of antibiotic treatment. The most common side effect was gastrointestinal disturbances, followed by kidney problems and blood-related abnormalities. C. diff was seen in 4 percent of patients, and multi-drug resistant infections were identified in 6 percent of patients.
None of the patients in the study died, but 3 percent of patients were readmitted to the hospital, 9 percent required additional emergency department or clinic visits, and 61 percent required additional diagnostic tests.
Additionally, infectious disease experts who reviewed the data found that a fifth of the patients treated with antibiotics showed no indication of bacterial infection that would require antibiotic treatment.
The data “underscore the importance of judicious antibiotic prescribing to reduce the harm that can result from antibiotic-associated adverse drug events,” said lead author Pranita Tamma, M.D., M.H.S.